Flood, Kootenai
- When
- December 28, 12:00 PM PST to 6:00 PM PST
- Where
- Kootenai County, 0.38 mi NNW of Rose Lake to 0.46 mi NNW of Rose Lake
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 47.535, -116.482
Warm temperatures and moderate rainfall led to an isolated cause of flooding near Rose Lake. A culvert running underneath Idaho 3 collapsed, with the roadway later washing out.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Warm temperatures and moderate rainfall led to an isolated cause of flooding near Rose Lake. A culvert running underneath Idaho 3 collapsed, with the roadway later washing out. The road was closed for a week before reopening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 28, 10:12 AM PST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1012 AM PST TUE DEC 28 2010
.SYNOPSIS...
ONE STORM SYSTEM WILL EXIT THE INLAND NORTHWEST TODAY...AND
ANOTHER STRONGER STORM WILL ARRIVE LATE TONIGHT AND PERSIST
THROUGH WEDNESDAY. WEDNESDAY'S STORM HAS THE POTENTIAL TO PRODUCE
VERY HEAVY SNOW OVER THE IDAHO PANHANDLE AND THE EASTERN THIRD OF
WASHINGTON...INCLUDING THE SPOKANE AREA. IN THE WAKE OF
WEDNESDAY'S STORM...MUCH COLDER AIR WILL MOVE INTO THE REGION AND
REMAIN THROUGH EARLY NEXT WEEK.
&&
.DISCUSSION...
...STRONG WINTER STORM LIKELY TONIGHT AND WEDNESDAY FAR EASTERN
WASHINGTON AND NORTH IDAHO...
REST OF TODAY...RELATIVELY BENIGN WEATHER TODAY...BUT CLOUDY AND
MUSHY. SATELLITE AND REGIONAL RADAR INDICATES THE DEEP PACIFIC
MOISTURE FETCH WHICH MOVED THROUGH THE REGION LAST NIGHT HAS NOW
BECOME STATIONARY AND DIRECTED INTO SOUTHERN WASHINGTON/NORTH
OREGON. THIS WILL ALLOW OCCASIONAL SHOWERS TO MOVE THROUGH THE L-C
VALLEY...AND PROLONG AND CONTINUE SNOW FALL OVER THE BLUE
MOUNTAINS AND SOUTHERN SHOSHONE COUNTY MOUNTAINS. OTHERWISE
GENERALLY PARTLY TO MOSTLY CLOUDY CONDITIONS WITH SUN BREAKS NORTH
OF INTERSTATE 90. WINDS WILL DECREASE LATER THIS MORNING...WITH
HIGH TEMPERATURES BUMPING BACK WELL ABOVE FREEZING OVER MOST
LOCATIONS ESPECIALLY OVER THE EASTERN BASIN. THIS WILL BE THE
BREAK PERIOD PRIOR TO THE ONSET OF TONIGHT'S STRONG SYSTEM.
TONIGHT THROUGH WEDNESDAY...AFTER PERUSING LATEST 12Z MODEL
RUNS...INHERITED FORECAST FOR TONIGHT AND TOMORROW STILL LOOKS
WELL ON TRACK. SNOW AMOUNT GRAPHIC DEPICTED IN WEATHER STORY #2 ON
WEB PAGE STILL APPEARS TO BE A PLAUSIBLE SCENARIO. AFTERNOON
PACKAGE WILL REFINE FORECAST FURTHER...SNOW TOTALS AND AXIS OF
MOST INTENSE ACCUMULATION MAY BE ADJUSTED UP OR DOWN BY AN INCH OR
TWO...BUT 12Z GFS AND NAM MODELS DO NOT PRESENT ANY COMPELLING
EVIDENCE WARRANTING SIGNIFICANT CHANGES TO THE CURRENT FORECAST.
/FUGAZZI
&&
.AVIATION...
18Z TAFS...MOIST WESTERLY FLOW CONTINUES THROUGH TODAY OVER THE
FAR SOUTH OF THE FORECAST AREA...AND THIS WILL PROMOTE
INTERMITTENT SHOWERS WITH MVFR CEILINGS AT THE KLWS AND POSSIBLY
THE KPUW TAF SITES. OVER THE NORTHERN BASIN...MOIST LOW LEVEL
UPSLOPE FLOW INTO THE RISING TERRAIN OF THE EASTERN BASIN WILL CASE
IFR CEILING STRATUS AT THE KGEG VCNTY TAF SITES. MARGINAL
IMPROVEMENT IS PROBABLE TO BROKEN MVFR CEILINGS DURING THE
AFTERNOON. MOSTLY VFR CONDITIONS AT KEAT AND KMWH AFTER PATCHY FOG
IN THE MOSES LAKE AREA DISSIPATES BY NOON.
TONIGHT A DEEPENING STRONG SURFACE LOW PRESSURE WILL TRACK FROM
NEAR KDLS AT 00Z TO NEAR KLWS AT 12Z WEDNESDAY. AN AREA OF
MODERATE TO HEAVY SNOW WILL DEVELOP NORTH AND NORTHWEST OF THIS
LOW TRACK. THE KGEG AREA TAF SITES AND KPUW WILL LIKELY EXPERIENCE
LIFR CONDITIONS IN INTENSE SNOW FALL RATES BETWEEN 06Z AND
15Z...WITH INTERMITTENT MODERATE SNOW CONTINUING THROUGH 18Z WEDNESDAY.
THE KLWS TAF SITE SHOULD REMAIN RAIN WITH MVFR OR HIGH IFR
CEILINGS AS THE LOW PASSES JUST TO THE NORTH KEEPING KLWS IN THE
WARM SECTOR. KMWH AND KEAT WILL BE BRUSHED BY THE FRINGE OF THE
PRECIPITATION SHIELD. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 39 31 31 13 18 -1 / 10 80 100 40 0 0
COEUR D'ALENE 39 31 31 13 17 -3 / 10 80 100 50 0 0
PULLMAN 42 32 32 17 20 0 / 50 90 100 50 20 0
LEWISTON 48 36 36 23 25 6 / 50 80 80 50 20 0
COLVILLE 38 30 30 17 19 -1 / 10 70 70 10 0 0
SANDPOINT 38 31 31 16 17 -3 / 10 80 100 50 0 0
KELLOGG 37 32 32 10 17 0 / 90 100 100 70 10 0
MOSES LAKE 36 26 26 18 21 5 / 10 60 40 10 0 0
WENATCHEE 34 28 28 18 21 10 / 10 60 30 10 0 0
OMAK 37 25 25 10 16 0 / 10 30 30 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
WEDNESDAY COEUR D'ALENE AREA...IDAHO PALOUSE.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM PST
WEDNESDAY CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.
WA...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
WEDNESDAY NORTHEAST MOUNTAINS...SPOKANE AREA...UPPER
COLUMBIA BASIN...WASHINGTON PALOUSE.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
WEDNESDAY OKANOGAN HIGHLANDS.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 4 PM PST
WEDNESDAY MOSES LAKE AREA...WATERVILLE PLATEAU.
WINTER STORM WARNING UNTIL 7 PM PST WEDNESDAY ABOVE 4000 FEET
FOR THE NORTHEAST BLUE MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 655 AM PST TUE DEC 28 2010 IDZ001>004-WAZ033-035>038-291500- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE- UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS- 655 AM PST TUE DEC 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SNOW WILL DEVELOP TONIGHT. SNOW WILL BE HEAVY AT TIMES LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF HEAVY SNOW WILL CONTINUE THROUGH WEDNESDAY. INCREASING NORTH WINDS WILL CONTRIBUTE TO THE POTENTIAL FOR BLOWING AND DRIFTING SNOW IN WIND PRONE AREAS. BY THE END OF THE WEEK...BITTER ARCTIC AIR WILL MOVE INTO THE REGION. DAYTIME TEMPERATURES THROUGHOUT THE NEW YEARS WEEKEND HAVE THE POTENTIAL TO BE IN THE TEENS WITH NIGHT TIME LOWS DROPPING BELOW ZERO. WAZ034-041>044-291500- MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 655 AM PST TUE DEC 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT SNOW WILL PERSIST INTO WEDNESDAY. BY THE END OF THE WEEK...BITTER ARCTIC AIR WILL MOVE INTO THE REGION. DAYTIME TEMPERATURES THROUGHOUT THE NEW YEARS WEEKEND HAVE THE POTENTIAL TO BE IN THE TEENS WITH NIGHT TIME LOWS DROPPING BELOW ZERO. IDZ026-027-WAZ031-032-291500- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- 655 AM PST TUE DEC 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A MIX OF SNOW AND RAIN WILL DEVELOP TONIGHT. PRECIPITATION WILL LIKELY TRANSITION TO ALL SNOW BY EARLY WENDEASDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG WINTER STORM WILL AFFECT THE AREA THROUGH WEDNESDAY. LOCALLY HEAVY SNOW ACCUMULATIONS WILL BE POSSIBLE OVER THE PALOUSE AND OVER THE NORTHEAST BLUE MOUNTAINS. STRONG WINDS ON WEDNESDAY COULD CAUSE BLOWING AND DRIFTING SNOW. BY THE END OF THE WEEK...ARCTIC AIR WILL MOVE INTO THE REGION. DAYTIME TEMPERATURES THROUGHOUT THE NEW YEARS WEEKEND WILL BE IN THE 20S WITH NIGHT TIME LOWS DROPPING TO NEAR ZERO.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
649 AM PST TUE DEC 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM HEAVY SNOW 4 W ANATONE 46.12N 117.20W
12/28/2010 U7.0 INCH ASOTIN WA TRAINED SPOTTER
STORM TOTAL SNOWFALL FROM LAST NIGHT THROUGH THIS
MORNING. ELEVATION 3800 FEET.
&&
VAN HORNThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275197.